Blood products are frequently required immediately prior to, during, or just after an apheresis procedure. Transfusion-related acute lung injury (TRALI) is now the leading cause of transfusion-related mortality, surpassing ABO-incompatible hemolytic reactions. The reported incidence of TRALI varies but is estimated at 1 in 5,000 transfusions. The true incidence could be higher because of under-reporting and under-diagnosis. Plasma is the most frequently implicated blood product. While the pathogenesis of TRALI appears multifactorial, one contributing factor seems to be donor antibodies to cognate recipient neutrophil antigens. Biologically active neutrophil-priming substances may also play a role. New diagnostic criteria have recently been proposed to aid in the diagnosis of TRALI. We report a thrombotic thrombocytopenic purpura (TTP) treatment-associated case of TRALI and review the history, pathogenesis, diagnosis and management of this syndrome. Current risk reduction strategies are also discussed.
- Transfusion reaction
ASJC Scopus subject areas